Kansas, 2006

Hail in Kansas, April 24, 2006

April 24, 2006 · NWS DDC · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 24, 1:42 AM CST, 18 minutes earlier.

Area forecast discussion, Apr 24, 1:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
242 AM CDT MON APR 24 2006

.DISCUSSION...

DAYS 1-2...
CURRENT SURFACE ANALYSIS SHOWS STRONG COLD FRONT LOCATED ACROSS FAR
EASTERN CO UP INTO NE NEBRASKA.  THIS FRONT IS EXPECTED TO MOVE A
LITTLE SLOWER THAN PREVIOUS MODELS WERE SHOWING AND SHOULD BE
THROUGH AT LEAST FAR WESTERN COUNTIES BY 12Z...THEN THROUGH ABOUT A
KHYS TO KDDC LINE BY 18Z AND ACROSS REMAINDER OF AREA BY 00Z.
MODELS SEEMED TO INITIALIZE FAIRLY WELL AND AT 06Z HAD GOOD HANDLE
ON MOISTURE ACROSS ERN CO AND NE WHICH WILL TRY TO MAKE IT DOWN THIS
WAY OVER THE NEXT 24 HOURS.  MODELS ARE HAVING A TOUGH TIME WITH
PRECIP THOUGH.  NAM HAD BEST HANDLE ON CONVECTION BETWEEN 00Z-06Z
BUT AM LEARY OF USING IT PAST 24 HOURS GIVEN ITS RECENT HISTORY WITH
THIS SYSTEM AND SWITCHING TOWARD OTHER MODELS WHEN IT IS TOO LATE.
STILL HAVE VERY UNSTABLE ATMOSPHERE EAST OF THE FRONT.  WATER VAPOR
SHOWING SOME MORE ENERGY COMING UP OUT OF NM FOR LATER THIS MORNING
AND INTO THE AFTERNOON.  EXPECT MORE THUNDERSTORMS TO DEVELOP MAINLY
EAST OF A KDDC-KHYS LINE TODAY WITH SOME RAIN SHOWERS POSSIBLE
BEHIND THE FRONT OVER NORTHERN CWA WHERE BEST LOW LEVEL MOISTURE
WILL BE LOCATED AND DECENT BAROCLINIC ZONE SETTING UP THERE.
TEMPERATURES WILL BE VERY TOUGH TODAY WITH SUCH A STRONG COLD FRONT
MOVING THROUGH.  EXPECT ANOTHER DAY AT LEAST INTO THE MID 80S OVER
FAR SOUTHEAST ZONES WHILE OFF TO THE WEST...AREAS MAY NOT SEE
60...AND IF THEY DO IT WILL BE A MORNING HIGH.  WINDS BEHIND FRONT
WILL ALSO BE BRISK OUT OF THE NORTH AT 15 TO 30 MPH.

TONIGHT...COLD AIR CONTINUES TO FILTER IN WITH NORTHERLY WINDS
CONTINUING IN THE 15-25 MPH RANGE.  EXPECT MOST AREAS TO SEE SOME
LOW CLOUDS AROUND AND SOME SHOWERS AS UPPER LOW FINALLY COMES ACROSS
THE ROCKIES AND ONTO THE HIGH PLAINS BY 12Z.  LOW TEMPERATURES
SHOULD STAY ABOVE FREEZING WITH THE CLOUD COVER AND WINDS.
GENERALLY WENT WITH LOWS IN THE MID 30S TO LOWER 40S.  EXPECT CLOUDS
TO GRADUALLY DISSIPATE TOMORROW...ESPECIALLY WESTERN ZONES WITH THE
HIGH SUN ANGLES AND UPPER LEVEL MOISTURE MOVING OUT TO ALLOW LOWER
CLOUDS TO BREAK UP.  IT WILL BE A COOL DAY WITH HIGHS STRUGGLING TO
GET MUCH ABOVE 50-55 ANYWHERE AND IT WILL CONTINUE TO BE BREEZY...AT
LEAST DURING THE MORNING AND GRADUALLY DYING OFF IN THE AFTERNOON AS
SURFACE HIGH BUILDS INTO AREA.  WINDS WILL BE FAIRLY LIGHT TUE NIGHT
AND WITH SKIES BECOMING MOSTLY CLEAR TO PARTLY CLOUDY WILL LIKELY
HAVE TO ISSUE A FROST ADVISORY.  THE ONLY THING THAT SHOULD KEEP
AREAS FROM MAKING IT TO FREEZE WARNING CRITERIA WILL LIKELY BE DEW
POINTS STAYING FAIRLY HIGH.

DAYS 3-7...
NO CHANGES MADE TO EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  37  53  32 /  10  30   0   0
GCK  65  36  51  31 /  20  30   0   0
EHA  59  36  55  32 /  10  30   0   0
LBL  64  37  56  31 /  10  20   0   0
HYS  62  38  48  32 /  40  30  20   0
P28  84  43  51  35 /  40  30  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN28/27
Hazardous weather outlook, Apr 23, 3:32 AM CST, 22 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
432 AM CDT SUN APR 23 2006

KSZ030-031-043>046-061>066-074>081-084>090-240945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
432 AM CDT SUN APR 23 2006 /332 AM MDT SUN APR 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS THIS AFTERNOON AND EVENING. A STATIONARY FRONT WILL BE
LOCATED ACROSS CENTRAL KANSAS TODAY AND A DRYLINE WILL BE MOVING
THROUGH SOUTHWEST KANSAS THIS AFTERNOON. AS TEMPERATURES WARM
INTO THE MID 80S TO MID 90S THIS AFTERNOON...THE ATMOSPHERE WILL
BECOME VERY UNSTABLE AND WIDESPREAD THUNDERSTORM COVERAGE IS
EXPECTED NORTH OF A LINE FROM LARNED TO SCOTT CITY. FURTHER
SOUTH...THUNDERSTORM COVERAGE IS EXPECTED TO BE MORE ISOLATED.
LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING AND A TORNADO OR TWO ARE
POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS ARE EXPECTED TO MOVE
NORTH AND EAST OF THE AREA AFTER MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY AND BRING A CHANCE
FOR SOME ISOLATED THUNDERSTORMS TO THE AREA. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE...BUT COULD PRODUCE SOME GUSTY WINDS AND
SMALL HAIL.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON FRIDAY AS ANOTHER
COLD FRONT MOVES ACROSS THE CENTRAL PLAINS. HOWEVER...IT IS STILL
TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM THIS AFTERNOON.

28

In the hours before

Special weather statement, Apr 23, 10:29 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1129 PM CDT SUN APR 23 2006

KSZ077-078-087-088-240515-
CLARK-FORD-GRAY-MEADE-
1129 PM CDT SUN APR 23 2006

...SIGNIFICANT WEATHER ADVISORY FOR CLARK...FORD...GRAY AND MEADE
COUNTIES...

AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MINNEOLA...MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3750 10039 3715 10005 3744 9957 3788 9958
      3789 9984

JOHNSON
Special weather statement, Apr 23, 11:15 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1215 AM CDT MON APR 24 2006

KSZ080-089-240600-
COMANCHE-KIOWA-
1215 AM CDT MON APR 24 2006

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND KIOWA COUNTIES...

AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF PROTECTION...OR 10 MILES
NORTHWEST OF COLDWATER...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3742 9956 3718 9954 3721 9901 3761 9901

LACY
Special weather statement, Apr 24, 12:23 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
123 AM CDT MON APR 24 2006

KSZ066-081-240715-
PRATT-STAFFORD-
123 AM CDT MON APR 24 2006

...SIGNIFICANT WEATHER ADVISORY FOR PRATT AND STAFFORD COUNTIES...

AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
SEWARD TO SAWYER...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF ST. JOHN TO 9 MILES SOUTH OF PRATT...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN EASTERN PRATT AND EASTERN STAFFORD COUNTIES...INCLUDING
THE CITIES OF SAWYER...PRATT...STAFFORD...PRESTON AND ZENITH...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3749 9887 3748 9846 3824 9848 3825 9876

LACY
Special weather statement, Apr 24, 12:38 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
138 AM CDT MON APR 24 2006

KSZ090-240730-
BARBER-
138 AM CDT MON APR 24 2006

...SIGNIFICANT WEATHER ADVISORY FOR BARBER COUNTY...

AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SAWYER TO KIOWA...OR
ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF LAKE CITY TO
KIOWA...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3747 9878 3700 9865 3701 9834 3737 9836
      3738 9846 3746 9847

LACY
Special weather statement, Apr 24, 1:06 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
206 AM CDT MON APR 24 2006

KSZ062-075-240745-
GRANT-KEARNY-
206 AM CDT MON APR 24 2006

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND KEARNY COUNTIES...

AT 202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF ULYSSES...MOVING NORTHEAST
AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHEASTERN GRANT AND SOUTHERN KEARNY COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3774 10152 3762 10135 3765 10109 3794 10110

LACY
Special weather statement, Apr 24, 1:46 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
246 AM CDT MON APR 24 2006

KSZ063-240830-
FINNEY-
246 AM CDT MON APR 24 2006

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY COUNTY...

AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF DEERFIELD...MOVING NORTHEAST
AT 30 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

RESIDENTS IN WESTERN FINNEY COUNTY...INCLUDING THE CITY OF GARDEN
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3801 10109 3778 10109 3785 10066 3826 10065

LACY

The radar

The Dodge City radar (KDDC), 83 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Finney

When
April 24, 2:00 AM CST
Where
Finney County, 2 mi N of Garden City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.000, -100.867

Hail, Finney

When
April 24, 2:00 AM CST
Where
Finney County, 1 mi W of Garden City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -100.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504790, 5504791.